Immunizations That May Cause Fever

Short-term, mild reactions to immunizations are common. Immunizations that may cause a fever include:

  • Diphtheria, tetanus, acellular pertussis (DTaP) or diphtheria, pertussis, tetanus (DPT). Babies can have a fever of up to 39.5°C (103.1°F) axillary. within 2 to 3 hours of getting the DTaP or DPT shot. Children may be fussy and have other mild symptoms such as poor appetite, sleepiness, or redness and swelling at the shot site for a few days.
  • Measles, mumps, and rubella (MMR). The shot site may become red, swollen, hard, and slightly warm within the first 24 to 48 hours. Fever also may occur up to 2 weeks after the shot. A mild rash may develop up to 3 weeks after the shot.

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer David Messenger, BSc, MD, FRCPC, FCCP - Emergency Medicine, Critical Care Medicine

Current as ofNovember 20, 2017

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: